MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH SUCTION/IRRIGATION TUBE, 5 X 360 MM, BUTTON, UNIPOLAR, FOR HIQ+ HANDLE; SUCTIONIRRIGATION SYSTEM (HANDLE, VALVE TUBING, SUCTIONIRRIGATION TUBE)

OLYMPUS WINTER & IBE GMBH SUCTION/IRRIGATION TUBE, 5 X 360 MM, BUTTON, UNIPOLAR, FOR HIQ+ HANDLE; SUCTIONIRRIGATION SYSTEM (HANDLE, VALVE TUBING, SUCTIONIRRIGATION TUBE)
Model Number WA51138A
Medical Device Problem Codes Melted (1385); Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The suspect medical device has not yet been returned to olympus for evaluation/investigation.Therefore, the exact cause of the user's experience and the reported phenomenon could not be determined and is being judged as unknown.However, if the suspect medical device is returned for evaluation/investigation or additional significant information becomes available, this report will be updated.
 
Event or Problem Description
Olympus was informed that during an unspecified therapeutic laparoscopic procedure, the insulation at the distal end of the suction/irrigation tube melted while it was used as a monopolar button electrode in spray coagulation mode.It is unknown when exactly this damage occurred and whether a fragment of the insulation fell inside the patient's body cavity.No further information was provided but there was no report about an adverse event or patient injury.
 
Additional Manufacturer Narrative
The suspect medical device was returned to the manufacturer for evaluation/ investigation.The investigation confirmed that there are distinct signs of thermal damage at the distal end of the suction/irrigation tube.The coating is melted and damaged.In addition, the sheath is heavily deformed and shows severe signs of wear and tear.The suspect medical device was most likely used with the hf generator¿s spray coagulation mode.The spray coagulation mode is not intended for and must not be used for endoscopic procedures.This mode should only be used for open surgery.In the product-specific instructions for use, the use of spray coagulation is explicitly excluded.Therefore, this event/incident was attributed to use error.Furthermore, a material or quality problem can be excluded since a manufacturing and quality control review was performed for the affected lot number of the suction/irrigation tube without showing any abnormalities.The case will be closed from olympus side with no further actions but the reported event/incident will be recorded for trending and surveillance purposes.Furthermore, the user will be informed about the investigation results and retrained to correctly use the olympus medical devices.

Brand Name
SUCTION/IRRIGATION TUBE, 5 X 360 MM, BUTTON, UNIPOLAR, FOR HIQ+ HANDLE
Common Device Name
SUCTIONIRRIGATION SYSTEM (HANDLE, VALVE TUBING, SUCTIONIRRIGATION TUBE)
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg
MDR Report Key7741762
Report Number9610773-2018-00068
Device Sequence Number19229681
Product Code GCJ
UDI-Device Identifier04042761024341
UDI-Public04042761024341
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K923982
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA51138A
Device Catalogue NumberWA51138A
Device Lot Number14YW
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/05/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/18/2018
Supplement Date Received by Manufacturer10/19/2018
Initial Report FDA Received Date08/02/2018
Supplement Report FDA Received Date10/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNSPECIFIED BOWA ELECTRODE; UNSPECIFIED BOWA ELECTRODE